Alert archive / Kansas / Flash Flood Warnings in 1997
Flash Flood Warning 17, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 30, 1997, 7:56 AM CDT for Cherokee County, Crawford County, Kansas; Jasper County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 1997, 7:56 AM CDT (12:56 UTC)
- Expired
- May 30, 1997, 2:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cherokee County, KS, Crawford County, KS, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 301257 FFWSGF KSC021-037-MOC097-145-301900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 756 AM CDT FRI MAY 30 1997 * FLASH FLOOD WARNING FOR CHEROKEE COUNTY - SOUTHEASTERN KANSAS CRAWFORD COUNTY - SOUTHEASTERN KANSAS JASPER COUNTY - SOUTHWESTERN MISSOURI NEWTON COUNTY - SOUTHWESTERN MISSOURI * UNTIL 200 PM CDT * SOME AREAS OR STREAMS AFFECTED LIGHTNING CREEK IN CRAWFORD COUNTY JASPER COUNTY HIGHWAY JJ 1.0 S OF RTE Z AREAS AROUND BRUSH CREEK AND SHAWNEE CREEK NORTH OF CHRISTINE IN CHEROKEE COUNTY KS * CAUSE AND EFFECT AT 745 AM...PERSISTENT MODERATE RAINFALL CONTINUES TO OCCUR FROM WESTERN CRAWFORD COUNTY TO COLUMBUS KS TO NEOSHO. * FORECAST CONDITIONS DOPPLER RADAR INDICATES 1 TO 2 INCHES OF RAINFALL HAVE OCCURRED OVER THIS AREA...AND ANOTHER 1 TO 1 AND 1/2 INCHES CAN BE EXPECTED THIS MORNING. A COOPERATIVE OBSERVER IN WACO RECORDED 2.26 INCHES OF RAIN OVERNIGHT...AND NEOSHO CITY POLICE REPORT SOME MINOR STREET FLOODING IN THE CITY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. JDG/WM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:40 AM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, May 30, 2:40 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 AM CDT FRI MAY 30 1997 WELL...LATEST SFC ANLYS DENOTES SFC LOW OVR TX PANHANDLE...WITH WRMFNT FM TIK-UMN-JBR. LATEST IR LOOP SHOWING TOPS COOLING OVR SE KS WHILE MCS OVR OK WEAKENS. KICT AND KSGF RADARS STILL SHOWING LEVELS 3 AND 4 MOVG OUT OF KS. AM CONFINDENT OF RAIN THIS AM...AND AGREE WITH SELS 94O OVR UNO AND BOOTHEEL AREA FOR SLIGHT CHC OF SVR...BUT NOT UP TO STL. ...FCST PROB OF DAY...WHAT TO DO WITH FFA. DEFINITELY WANT FFA FOR THIS AM...BUT FEEL WE NEED TO EXTEND FFA FOR THIS AFTN FOR E CWA. THE FRED GLASS MCC1 MACRO STILL PINPOINTING K INDICES OF ARND 30...H8 MSTR CONVERGENCE...LLVL THETA E ADVECTION AND H5 SHRTWV OVR AREA. H7 OMEGAS STILL ARND 9-11 MICROBARS/SEC OVR UNO GRP THIS AFTN. PLUS SCHROEDER RULE IS IN EFFECT!!! TEMPS WL BE TRICKY WITH PCPN...WRMFNT TO S...THEN COOL NLY WINDS WITH COOL CANADIAN HI THAT IS OVR NRN PLAINS. WITH NLY WIND NOT WORRIED ABOUT FOG TNGT...BUT LOOKS LIKE A WELL BELOW NORMAL SAT. BUT FOR NOW WL LEAN TOWARDS MORE AGGRESSIVE ETA WHICH HAS 2 WAVES PUSHING THROUGH. PWS APPROACH 1.5 AND SFC DEWPOINTS STAY IN LOW TO MID 60S. LAST FINAL THOUGHT...LARGE RIDGE OVR ROCKIES WL PUT GORDON/NINE RULE IN EFFECT THIS WEEKEND...BEWARE CNTRL/SRN PLAINS!! RECOMMENDATIONS: SGF: THIS AM...FFA...WITH OCNL R...SOME WITH LCL HEAVY RAIN. THIS AFTN: DECR CLDNS WITH SCT RASH. HI 65-70. SE 5-10 BECMG NW LATE. POP 50% JLN: THIS AM: FFA...WITH OCNL R...SOME WITH LCL HEAVY RA. THIS AFTN: DECR CLDNS WITH SCT RASH. HI ARND 70. SE 5-10 BECMG NW LATE. POP 40%. UNO/VIH: EXPAND FFA FOR TDY. PERIODS OF RASH/TRW. HIGH ARND 70. SE 10 MPH. AIZ...FFA THIS AM...CLDY WITH PERIODS OF RAIN...WITH LCL HEAVY RA. THIS AFT: M/CLDY WITH SCT RASH. POP 40% HI 65-70. SGF RB 068/055 070/050 075 25+3- JLN RB 071/056 074/050 077 25+2- GORDON/TAGGART
In the hours before
Special weather statement, May 30, 4:29 AM CDT, 3 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 429 AM CDT FRI MAY 30 1997 ...FLASH FLOOD WATCH IN EFFECT FOR FRIDAY MORNING FOR ALL OF SOUTHWEST MISSOURI...SOUTHEAST KANSAS AND A PORTION OF THE LAKE OF THE OZARK COUNTIES... ...FLASH FLOOD WATCH IS IN EFFECT FOR A GOOD PORTION OF SOUTH CENTRAL MISSOURI FOR ALL OF TODAY... ALL OF OUR 34 COUNTIES OF MISSOURI AND 3 COUNTIES OF SOUTHEAST KANSAS REMAIN UNDER A FLASH FLOOD WATCH FOR THIS MORNING. HOWEVER...MILLER...MARIES...PULASKI...PHELPS...LACLEDE...WRIGHT... DOUGLAS...OZARK...HOWELL....TEXAS....DENT...SHANNON AND OREGON COUNTIES HAVE A FLASH FLOOD WATCH FOR ALL OF TODAY. THE MORNING WATCH INCLUDES THE CITIES OF JOPLIN...BRANSON... SPRINGFIELD...AS WELL AS COLUMBUS AND PITTSBURG KANSAS. THE WATCH FOR BOTH THIS MORNING AND THIS AFTERNOON INCLUDES THE CITY OF ROLLA AND WEST PLAINS AS WELL AS THE TOWNS OF ALTON...VIENNA AND LICKING. AREAS OF LIGHT TO MODERATE RAINFALL WITH SOME ISOLATED THUNDERSTORMS CONTINUE TO MOVE EAST OUT OF KANSAS. AS THE NIGHT GOES ALONG...THIS ACTIVITY WILL INCREASE IN AREAL COVERAGE AND OVERALL INTENSITY. DOPPLER WEATHER RADAR HAS ESTIMATED OVER 1 INCH OF RAINFALL FROM PITTSBURG KS TO MCCUNE KS. ADDITIONAL REPORTS INCLUDE AROUND 3/4 OF AN INCH FROM HORTON TO NEVADA IN VERNON COUNTY. RAINFALL AMOUNTS OF A HALF AN INCH TO 1 AND 1 ONE HALF INCHES CAN BE EXPECTED THROUGH MID MORNING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS POSSIBLE FLOODING SITUATION. GORDON
Special weather statement, May 30, 4:34 AM CDT, 3 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 429 AM CDT FRI MAY 30 1997 ...FLASH FLOOD WATCH IN EFFECT FOR FRIDAY MORNING FOR ALL OF SOUTHWEST MISSOURI...SOUTHEAST KANSAS AND A PORTION OF THE LAKE OF THE OZARK COUNTIES... ...FLASH FLOOD WATCH IS IN EFFECT FOR A GOOD PORTION OF SOUTH CENTRAL MISSOURI FOR ALL OF TODAY... ALL OF OUR 34 COUNTIES OF MISSOURI AND 3 COUNTIES OF SOUTHEAST KANSAS REMAIN UNDER A FLASH FLOOD WATCH FOR THIS MORNING. HOWEVER...MILLER...MARIES...PULASKI...PHELPS...LACLEDE...WRIGHT... DOUGLAS...OZARK...HOWELL....TEXAS....DENT...SHANNON AND OREGON COUNTIES HAVE A FLASH FLOOD WATCH FOR ALL OF TODAY. THE MORNING WATCH INCLUDES THE CITIES OF JOPLIN...BRANSON... SPRINGFIELD...AS WELL AS COLUMBUS AND PITTSBURG KANSAS. THE WATCH FOR BOTH THIS MORNING AND THIS AFTERNOON INCLUDES THE CITY OF ROLLA AND WEST PLAINS AS WELL AS THE TOWNS OF ALTON...VIENNA AND LICKING. AREAS OF LIGHT TO MODERATE RAINFALL WITH SOME ISOLATED THUNDERSTORMS CONTINUE TO MOVE EAST OUT OF KANSAS. AS THE NIGHT GOES ALONG...THIS ACTIVITY WILL INCREASE IN AREAL COVERAGE AND OVERALL INTENSITY. DOPPLER WEATHER RADAR HAS ESTIMATED OVER 1 INCH OF RAINFALL FROM PITTSBURG KS TO MCCUNE KS. ADDITIONAL REPORTS INCLUDE AROUND 3/4 OF AN INCH FROM HORTON TO NEVADA IN VERNON COUNTY. RAINFALL AMOUNTS OF A HALF AN INCH TO 1 AND 1 ONE HALF INCHES CAN BE EXPECTED THROUGH MID MORNING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS POSSIBLE FLOODING SITUATION. GORDON
Special weather statement, May 30, 5:00 AM CDT, 2 hours 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800- HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE... NATIONAL WEATHER SERVICE SPRINGFIELD MO 500 AM CDT FRI MAY 30 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...FLASH FLOOD WATCH FOR THIS MORNING FOR SOUTHWEST MISSOURI AND AND SOUTHEAST KANSAS... ...FLASH FLOOD WATCH FOR BOTH THIS MORNING AND THIS AFTERNOON FOR PORTIONS OF SOUTH CENTRAL MISSOURI... THE COMBINATION OF LOW PRESSURE OVER SOUTHWEST OKLAHOMA...AN ATTACHED WARM FRONT THAT EXTENDS TO NEAR WEST PLAINS...A SERIES OF UPPER LEVEL DISTURBANCES AND COPIOUS AMOUNTS OF LOW LEVEL MOISTURE WILL CREATE THE POSSIBILITY OF HEAVY RAIN ACROSS THE ENTIRE REGION. WESTERN AREAS...SUCH AS PITTSBURG KS...JOPLIN...SPRINGFIELD AND BRANSON WILL HAVE HEAVY RAIN THIS MORNING. AREAS IN THE EAST SUCH AS ROLLA AND WEST PLAINS WILL HAVE THE THREAT OF HEAVY RAIN THROUGH 6 PM. ADDITIONAL RAINFALL WILL LIKELY CAUSE FLASH FLOODING OF STREAMS AND CREEKS AND OTHER LOW LYING AREAS. DO NOT CROSS ANY ROADS THAT ARE COVERED BY WATER IN ADDITION...CAMPERS SHOULD NOT CAMP CLOSE TO STREAMS AND CREEKS AS THEY CAN RISE VERY QUICKLY. AS THE LOW AND THE WARM FRONT MOVE EAST...THERE WILL BE A SLIGHT CHANCE FOR A FEW OF THE THUNDERSTORMS TO BECOME SEVERE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM TO 8 PM...GENERALLY EAST OF A SALEM TO WEST PLAINS LINE. HOWEVER THE GREATEST THREAT WILL BE OVER EASTERN ARKANSAS. AFTER THIS SYSTEM PUSHES EAST TONIGHT...COOL CANADIAN HIGH PRESSURE WILL BRING A MIX OF CLOUDS AND SUN OVER THE AREA WITH BELOW NORMAL TEMPERATURES FOR THE FIRST DAY OF THE WEEKEND. GORDON/TAGGART
Special weather statement, May 30, 5:02 AM CDT, 2 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800- HAZARDOUS WEATHER OUTLOOK...SPECIAL ISSUANCE... NATIONAL WEATHER SERVICE SPRINGFIELD MO 500 AM CDT FRI MAY 30 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...FLASH FLOOD WATCH FOR THIS MORNING FOR SOUTHWEST MISSOURI AND AND SOUTHEAST KANSAS... ...FLASH FLOOD WATCH FOR BOTH THIS MORNING AND THIS AFTERNOON FOR PORTIONS OF SOUTH CENTRAL MISSOURI... THE COMBINATION OF LOW PRESSURE OVER SOUTHWEST OKLAHOMA...AN ATTACHED WARM FRONT THAT EXTENDS TO NEAR WEST PLAINS...A SERIES OF UPPER LEVEL DISTURBANCES AND COPIOUS AMOUNTS OF LOW LEVEL MOISTURE WILL CREATE THE POSSIBILITY OF HEAVY RAIN ACROSS THE ENTIRE REGION. WESTERN AREAS...SUCH AS PITTSBURG KS...JOPLIN...SPRINGFIELD AND BRANSON WILL HAVE HEAVY RAIN THIS MORNING. AREAS IN THE EAST SUCH AS ROLLA AND WEST PLAINS WILL HAVE THE THREAT OF HEAVY RAIN THROUGH 6 PM. ADDITIONAL RAINFALL WILL LIKELY CAUSE FLASH FLOODING OF STREAMS AND CREEKS AND OTHER LOW LYING AREAS. DO NOT CROSS ANY ROADS THAT ARE COVERED BY WATER! IN ADDITION...CAMPERS SHOULD NOT CAMP CLOSE TO STREAMS AND CREEKS AS THEY CAN RISE VERY QUICKLY. AS THE LOW AND THE WARM FRONT MOVE EAST...THERE WILL BE A SLIGHT CHANCE FOR A FEW OF THE THUNDERSTORMS TO BECOME SEVERE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM TO 8 PM...GENERALLY EAST OF A SALEM TO WEST PLAINS LINE. HOWEVER THE GREATEST THREAT WILL BE OVER EASTERN ARKANSAS. AFTER THIS SYSTEM PUSHES EAST TONIGHT...COOL CANADIAN HIGH PRESSURE WILL BRING A MIX OF CLOUDS AND SUN OVER THE AREA WITH BELOW NORMAL TEMPERATURES FOR THE FIRST DAY OF THE WEEKEND. GORDON/TAGGART
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:35 AM CDT | Flash Flood Warning | SGF | Douglas, Laclede, Texas, Webster, Wright | 4 hr |
| May 30, 12:14 PM CDT | Flash Flood Warning | SGF | Maries, Miller, Pulaski | 4 hr |
| May 30, 1:31 PM CDT | Flash Flood Warning | SGF | Dent, Shannon | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 1997Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.